URL of this page: //medlineplus.gov/ency/article/002907.htm

Stoddard solvent poisoning

Stoddard solvent is a flammable, liquid chemical that smells like kerosene. Stoddard solvent poisoning occurs when someone swallows or touches this chemical.

This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Petroleum distillates

Where Found

These products contain Stoddard solvent:

  • Dry cleaning fluids
  • Paints
  • Paint thinner
  • Stoddard solvent (mineral spirits)
  • Toners used in copy machines

This list may not include all products containing Stoddard solvent.

Symptoms

Below are symptoms of Stoddard solvent poisoning in different parts of the body.

EYES, EARS, NOSE, MOUTH, AND THROAT

  • Burns in mouth
  • Severe throat pain
  • Severe pain or burning in the eyes, ears, nose, and mouth area
  • Vision loss

STOMACH AND INTESTINES

  • Abdominal pain
  • Bloody stools
  • Burns in the food pipe (esophagus)
  • Nausea and vomiting

HEART AND BLOOD

LUNGS AND AIRWAYS

  • Breathing difficulty (severe)
  • Throat swelling

NERVOUS SYSTEM

SKIN

  • Burns
  • Irritation
  • Holes in the skin or underlying tissues

Home Care

Get medical help right away. DO NOT make the person throw up unless poison control or a provider tells you to.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a provider. DO NOT give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.

If the person breathed in the poison, move them to fresh air right away.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of product
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
  • Bronchoscopy. Camera placed down the throat to see burns in the airways and lungs.
  • Chest x-ray
  • EKG (heart tracing)
  • Fluids through a vein (by IV)
  • Flushing of the eyes with water (if poison touches the eyes)
  • Medicines to treat symptoms
  • Skin washing with soap and water (if poison touches the skin)
  • Surgery to remove burned skin
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

How well the person does depends on the amount of poison swallowed and how quickly treatment is received. The faster they get medical help, the better the chance for recovery.

Recovery depends on how much damage there is to the lung.

Alternative Names

Texsolve S poisoning; Varsol 1 poisoning

References

Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 158.

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.

Review Date 11/4/2015

Updated by: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services / Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.